Virginia, 2019

High Wind in Virginia, January 20 to 21, 2019

January 20 to 21, 2019 · NWS RNK · 4 events in 4 counties and zones

An Arctic cold front moved across the central Appalachian Mountains, supported aloft by a strong upper level disturbance. Deep mixing helped the 60 to 65 MPH winds off the surface to push down to ground during the hours after frontal passage, resulting in surface wind gusts in the 50 to occasionally 60 MPH range along the Blue Ridge in Virginia.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An Arctic cold front moved across the central Appalachian Mountains, supported aloft by a strong upper level disturbance. Deep mixing helped the 60 to 65 MPH winds off the surface to push down to ground during the hours after frontal passage, resulting in surface wind gusts in the 50 to occasionally 60 MPH range along the Blue Ridge in Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 20, 3:12 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 20, 3:12 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
312 AM EST Sun Jan 20 2019

.SYNOPSIS...
A strong Arctic cold front will cross the region from the west
this morning. In the wake of this front, strong northwest winds
will usher in much colder air and mountain snow showers across the
region today and tonight. Arctic high pressure will then build
into the area Monday and Monday night ahead of another cold
front that looks to arrive by the middle of the week.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 250 AM EST Sunday...

Surface low now passing just to the north continuing to result in bands
of showers in advance of the Arctic front still west of the mountains.
With some of the latest short term solutions still holding onto showers
espcly north/east during the next few hours will maintain some higher
pops for now. Otherwise front to the west still looks to cross the far
western mountains prior to daybreak before working out to the Blue
Ridge near 12z. This will be felt with an abrupt drop in temps on
increasing northwest winds early on over the mountains and then across
the east into the afternoon. Appears a quick burst of snow likely
espcly northwest slopes as well into the morning but may taper some
this afternoon as strong mixing/drying occurs with the infusion of the
Arctic air. Therefore have maintained the 1-3 inch scenario south and
up to 4 inches western Greenbrier as snow showers may again pick back
up somewhat early this evening with the arrival of the next piece of
channeled vorticity and the coldest air aloft.

Otherwise winds, falling temps and eventual wind chills the main
aspects over the next 24 hours as the coldest air of the season arrives
through tonight. Latest guidance remains on track with a surge in winds
as the inversion lowers this morning, then continued mixing within the
cold advection this afternoon. This then followed by perhaps another
surge this evening as the next 45-50 kt jet segment rolls in with the
next shortwave and coldest 85h temps under a second shot of subsidence.
Since winds appear strong enough per local scheme to have advisory
gusts east, will keep headlines where ongoing including current winter
weather advisories that stretch east for possible flash freezing this
morning. Otherwise expect quite a range in temps from northwest to
southeast early on with all falling this afternoon including well below
freezing mountains.

Strong cold advection to the southeast of the Arctic high will keep
temps chasing down on lingering northwest winds overnight resulting in
lows in the single digits and teens. This should also result in wind
chill advisory criteria across most of the region with around minus 15
far west to just below zero ROA-LYH corridor, with only the far
southeast staying just above criteria. Will continue to roll up the
wind chill into the NPW product across the high wind warning area and
continue mention elsewhere where just above headline criteria for now.
&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 305 AM EST Sunday...

Cold high pressure will move from the Ohio Valley on Monday to south-
central Virginia Monday night. High temperatures across the
mountains Monday will range in the 20s across the valleys to the
teen along ridgetops. Across the foothills and piedmont counties,
temperatures will warm into the low to mid 30s. With high pressure
overhead Monday night, good radiational cooling conditions will send
mountain temperatures down into the single digits and east of the
Blue Ridge into the teens. With very little wind, wind chills will
not be a problem for the Tuesday morning commute.

This cold high pressure system drifts off the Virginia-North
Carolina coast during the day Tuesday. With the center of the cold
air moving out of the area, while abundant sunshine and very dry air
remain, Tuesday's afternoon highs will warm into the 30s. An
approaching cold front from the west will help bring temperatures
back towards normal Tuesday night into Wednesday. Precipitation with
this front will begin across the mountains in the morning then
spreads east in the afternoon. Precipitation may start out as a light
wintry mix then switch to rain in the afternoon.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 401 PM EST Saturday...

Short wave off the northwest Coast digs an amplified long wave
trough over the central United States by Wednesday night. Trough
amplifies more and gets re-enforced Thursday and Friday while
drifting to the east. Very low 500 MB heights dip into the northeast
United States on Friday and Saturday.

At the surface low pressure tracks from the Lower Mississippi Valley
through the Mid Atlantic region Thursday morning. While this
system will be similar to the pattern tonight, cold air does not
appear to come in immediately behind the precipitation. Strong
Arctic cold front approaches the region from the northwest
Friday or Saturday. Will be using the WPC blend of guidance as
models by Thursday were showing sigificant differences in the
position of the low.

850MB temperatures trends back down behind Thursday's low,
potentially as low as in the -10 to -20 range again. Challenging to
determine how long upslope clouds and precipitation will hang on in
the western mountains Friday and Saturday. But that does look like
the only possibility of precipitation for that time frame.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
As of 1152 PM EST Saturday...

Terminals will be in the low cigs and vsby for most of the night
with rain. There will be times of VFR but small windows only, so
kept cigs/vsbys at least IFR.

Once the front moves across Sunday morning trends will be for
improving cigs/vsbys in the east while northwest winds start to
ramp up, while the mountains remain in the lower cigs with a
period of snow showers at BLF/LWB and perhaps BCB.

Models are showing some improvement to MVFR in the mountains by
mid to late morning with VFR expected in the afternoon at BCB.

Still, flying conditions Sunday will impacted more by the
northwest winds where gusts above 35 kts are expected,
especially BCB/ROA.

Confidence in sub-VFR through early Sunday is high, but to what
extent on how low vsby/cigs go is lower.

Extended Aviation Discussion...

Should see improving conditions Sunday evening as snow showers
decrease in coverage in the western mountains and ceilings
begin to improve. Winds will still be strong with potential for
turbulence near the Blue Ridge through Monday morning.

Winds will diminish Monday into Tuesday with gradual clearing
and return to VFR underneath strong subsidence from High
pressure passing overhead.

Surface front enters by Tue night-Wed with an increasing chance
of precip with sub-VFR returning.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory from 7 AM this morning to noon EST
     Monday for VAZ007-009>014-018>020-023-024-032>035-045-046.
     High Wind Warning from 7 AM this morning to 7 AM EST Monday
     for VAZ015>017-022.
     Wind Advisory from 7 AM this morning to 7 AM EST Monday for
     VAZ043-044-047-058-059.
NC...High Wind Warning from 7 AM this morning to 7 AM EST Monday
     for NCZ001-002-018.
     Wind Advisory from 7 AM this morning to 7 AM EST Monday for
     NCZ003>006-019-020.
WV...Winter Weather Advisory from 7 AM this morning to noon EST
     Monday for WVZ042>044-507-508.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...AMS
AVIATION...AL/JH/WP
Hazardous weather outlook, Jan 20, 4:08 AM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
408 AM EST Sun Jan 20 2019

VAZ007-009>014-018>020-023-024-032>035-045-046-WVZ042>044-507-508-
210915-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Campbell-Appomattox-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
408 AM EST Sun Jan 20 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST MONDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015>017-022-210915-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
408 AM EST Sun Jan 20 2019

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ043-044-047-058-059-210915-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Buckingham-Halifax-Charlotte-
408 AM EST Sun Jan 20 2019

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Grayson

When
January 20, 5:30 AM EST to 4:00 PM EST
Where
Grayson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

High wind gusts, ranging from several around 40 mph to locally as high as 60 mph, occurred across Grayson County. A personal weather station near the community of Rugby recorded a maximum gust of 49 mph. These high wind gusts blew down at least two trees per the county 911 dispatch center. One along Elk Creek Parkway and the other along Quarry Road near Winding Road. These high winds, combined with frigid temperatures associated with Arctic air, resulted in wind chill values as low as -30F.

High Wind, Carroll

When
January 20, 7:30 AM EST to 6:00 PM EST
Where
Carroll forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High wind gusts, ranging from several around 45 mph to a recorded gust of 63 mph measured by a VDOT sensor at mile marker 2.7 along Interstate 77, were observed across the county. These high winds, combined with frigid temperatures associated with Arctic air, resulted in wind chill values as low as -20F in spots across the county.

High Wind, Roanoke

When
January 20, 9:00 AM EST to January 21, 8:00 PM EST
Where
Roanoke forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

High wind gusts, ranging from several around 40 mph to locally as high as 60 mph, occurred across Roanoke County. These high wind gusts blew down at least three trees. One tree was down along Rutrough Road near the community of Vinton. One tree was blown down along Madison Avenue inside the City of Roanoke, while another was down along Varnell Road near 20th Street, which took down with it a nearby power line.

High Wind, Floyd

When
January 20, 9:32 AM EST to 3:13 PM EST
Where
Floyd forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

High wind gusts, ranging from several around 40 mph to locally as high as 60 mph, occurred across Floyd County. These high wind gusts blew down at least two trees. One tree was blown down along Shooting Creek Road and the other down along the Franklin Turnpike.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793923, 793924, 793926, 793925.